Hail, Koochiching
- When
- May 17, 11:08 AM CST
- Where
- Koochiching County, Intl Falls Arpt
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 48.567, -93.400
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 17, 1:35 AM CST, 9 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 235 AM CDT THU MAY 17 2001 FORECAST FOCUS IS ON PCPN CHANCES TODAY. MODELS ARE IN GENERAL AGREEMENT THROUGH 48 HRS. AVN THEN BECOMES FASTEST WITH THE SHORT WAVE AND ASSOCIATED FRONTAL BOUNDARY MOVING INTO MN FROM 48 TO 60 HR TIME FRAME. ETA MATCHES WELL WITH H85 THERMAL PROFILE OVER THE FA AND WILL FOLLOW. RADAR MOSAIC FEATURES A LINE OF -SHRA/-TSRA IN NW MN JUST AHEAD OF SFC FRONTAL BOUNDARY IN THE RED RIVER VALLEY IN THE THETA-E RIDGE AXIS. SFC OBS INDICATE THAT THIS ACTIVITY IS MAINLY ELEVATED IN NATURE. THIS AXIS MOVES E INTO EASTERN MN CWFA BY 12Z...BUT ATMOSPHERE BECOMES MORE STABLE. INSTABILITY INCREASES BY 18Z AS SFC BASED LIS DROP TO -2 C OVER THE NORTHERN TIER...WITH CAPE VALUES OF 600 J/KG. LACK OF SUFFICIENT MOISTURE WILL KEEP THESE -TSRA ELEVATED IN NATURE. MENTION FOR TODAY STILL LOOKS GOOD FOR THIS AREA. SHORT WAVE DEPARTS THE CWFA QUICKLY TONIGHT ON THE FAST W FLOW. SFC AND UPPER LEVEL RIDGING FOLLOWS BEHIND. GOOD RADIATIONAL COOLING NIGHT EXPECTED WITH FAIRLY DRY COLUMN AND LACK OF CLOUD COVER. THIS IS REFLECTED IN THE MOS TEMPS AS THEY DROP INTO THE UPPER 30S IN THE NORTH. THIS LOOKS REASONABLE. RIDGING CONTINUES ON FRIDAY. ENOUGH EASTWARD MOVEMENT OF THE RIDGE WILL ALLOW A RETURN FLOW TO BECOME ESTABLISHED BY AFTERNOON. WITH A FEW MORE CLOUDS EXPECTED AND WEAK WAA...WARMER MOS TEMPS ARE ON TARGET. .DLH...NONE. GSF
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 901 AM CDT THU MAY 17 2001 ...WIDELY SCATTERED THUNDERSTORMS EXPECTED IN NORTHERN MINNESOTA... THREAT... NON-SEVERE THUNDERSTORMS EXPECTED. DISCUSSION... AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS NORTHERN MINNESOTA TODAY...BRINGING A CHANCE FOR WIDELY SCATTERED SHOWERS OR THUNDERSTORMS ACROSS THE NORTHERN THIRD OF MINNESOTA. ANY THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION IS NOT EXPECTED TODAY. MELDE
The Duluth radar (KDLH), 212 km away, was scanning. The volume nearest the first event began at 17:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246817.